Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 22, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 11, 2019, 1:40 PM EDT for Grant County, Pendleton County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2019, 1:40 PM EDT (17:40 UTC)
- Expired
- Jul 11, 2019, 5:13 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 155 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:35 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 11, 12:35 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1235 PM EDT Thu Jul 11 2019
.SYNOPSIS...
A cold front will approach and move across our region today
into early Friday. The front will stall to our south on Friday
into Friday night. High pressure will build in over the weekend
and into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Small, short-lived showers have begun to develop across the area
this morning, mainly in the metro corridor, reflective of the
warm, moist, unstable air mass advecting into the area.
Meanwhile, a solid line of convection approaches the Potomac
Highlands from the west, which is still pre-frontal. This is
only a sign of things to come.
Dew points have already made it into the lower-mid 70s.
Modifying the 12Z LWX RAOB for forecast highs in the upper 80s
and current dewpoints yields SBCAPE/MUCAPE near 2500 j/kg.
Effective shear not that much yet, and may not increase
substantively, but should rise into the mid 20s (kts) ahead of
approaching shortwave energy per guidance solutions.
CAMs fairly consistent with today's evolution. The activity to
the west of the forecast area should arrive in the mountains by
midday. Simultaneously, terrain based convection likely to kick
off across the Blue Ridge. By early afternoon, numerous
thunderstorms should have developed west of I-81. These will
track across the area this afternoon, exiting east of the area
near 8pm (plus/minus a couple hours).
Given parameters discussed, plus falling heights, positive
vorticity advection, and surface convergence, thunderstorms
likely to be strong if not severe. Wet microbursts should be
the primary concern.
Heavy rain is also expected, especially east of our CWA with PWATs
near 2 inches and the potential for slow moving/training storms.
The ground is saturated due to recent storms over DC and
central/southern MD. HREF 3-hr probability max near 3-4 inches,
focused in the metro corridor, where antecedent conditions are
the most saturated. This signal does extend southwest into the
Shenandoah Valley. The Flash Flood Watch has been expanded; the
Hydrology section has additional information.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The surface front will be moving across and away from our region
early on Friday. This front will then stall to our south as upper
trough axis moves through during the day. This could enhance some
isolated showers and thunderstorms, but with cold air advection due
to NW flow, not very confident about it. However, CAMs due generate
scattered showers and thunderstorms on Friday and have left a chance
in the PoPs.
High pressure will build into the region on Saturday as the front
remains stalled well to our south allowing for dry conditions.
High temperatures both Friday and Saturday will be in the upper 80s,
near 90.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A weak cold front will southward through our region Sunday into
early Monday. Some showers and thunderstorms will be possible but
this looks to be relatively dry boundary passage. High pressure will
build over our region Monday through midway next week with temps
during the day trending up wards from the mid to upper 80s on Sunday
to the low to mid 90s by Wednesday. The early part of next week
should be mainly warm and dry with small chance of showers Monday
and Tuesday due to the heat and a possible shortwave moving through
our region.
The next chance for widespread precipitation during this period will
be the Wednesday to Thursday period. The possible tropical storm
forming over the Gulf is being modeled to swing up through the
southern states and affect our area as a remnant low midway next
week. There remains a lot of uncertainty on the strength and path
that this system will take next week. The two main models GFS and
Euro have a possible time ranges that start either on Wednesday or
Thursday. Ahead of this system, tropical moisture will be funneled
into our area and could combine with high temps to destabilize the
air mass over our region. This could lead to the formation of
scattered showers and thunderstorms on Wednesday or Thursday. There
remains a lot of uncertainty at this time.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected into early afternoon. Showers and
thunderstorms will overspread the terminals this afternoon and
evening, near the 18-21 UTC window for MRB/CHO and 20-23 UTC in
the metro corridor. Sudden/brief aob IFR restrictions and strong
wind gusts likely if there is a direct impact.
VFR conditions return Friday with a front stalled to our south
and possible showers and thunderstorms near CHO. High pressure
builds in on Saturday with drier conditions.
High pressure will remain in place over our region. Mostly clear
skies along with light winds expected. VFR conditions expected at
this time.
&&
.MARINE...
Mesoscale guidance all suggesting that winds will increase this
afternoon ahead of a cold front and pre frontal thunderstorms. A
Small Craft Advisory is in effect for this afternoon into this
evening. Special Marine Warnings also are anticipated this
afternoon and evening.
Winds are expected to remain below criteria Friday, with maybe a
shower over the southern MD waters Friday due to a stalled front to
our south. Winds are expected to remain below criteria Saturday with
weak high pressure building in from the west.
High pressure will remain over the waters Sunday through Tuesday.
Light winds in the boundary layer suggests that Small Craft
Advisories will not be needed at this time.
&&
.HYDROLOGY...
A warm and moist air mass will allow for shower and thunderstorm
development over our region. These showers and thunderstorms
have already begun, and will only become more numerous through
the day. The following was considered for the Flash Flood Watch
issuance: 1) PWATs around and over 2 inches, 2) the potential
for slow moving/training storms, 3) the high probabilities of
QPF over 3 inches, 4) saturated ground due to antecedent
conditions caused by recent rainfall.
The ground across the metro areas has been primed for
additional flooding, and that's exactly where the signals are
the highest. However, Flash Flood Guidance west of the Blue
Ridge also low, and the signal for heavy rain does stretch west
into the Shenandoah Valley. Therefore, the Flash Flood Watch
has been expanded to include most areas west of the Blue
Ridge...from 2-8pm. The threat lingers longer to the east, based
on timing of storms and magnitude of threat, and the Watch
continues until 8pm.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
014-016>018-503>508.
VA...Flash Flood Watch through late tonight for VAZ052>054-505-506.
Flash Flood Watch until 8 PM EDT this evening for VAZ025>031-
503-504.
WV...Flash Flood Watch through late tonight for WVZ051>053.
Flash Flood Watch until 8 PM EDT this evening for WVZ050-055-
501-502-504>506.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...JMG
NEAR TERM...IMR/HTS
SHORT TERM...IMR
LONG TERM...JMG
AVIATION...IMR/HTS/JMG
MARINE...IMR/HTS/JMG
HYDROLOGY...HTSHazardous weather outlook, Jul 11, 12:24 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1224 PM EDT Thu Jul 11 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121630- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1224 PM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered to numerous slow-moving thunderstorms will cross our area this afternoon and evening. These storms may cause localized flash flooding. A Flash Flood Watch is in effect this afternoon through tonight. In addition, a few storms could be strong to severe with isolated damaging winds as the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-121630- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1224 PM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Scattered to numerous slow-moving thunderstorms will cross our area this afternoon and evening. A Flash Flood Watch is in effect for most of the area. In addition, a few storms could be strong to severe with isolated damaging winds as the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible this afternoon and evening.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:57 AM EDT | Small Craft Advisory | LWX | 18 hr | |
| Jul 11, 4:18 AM EDT | Flash Flood Watch | LWX | Arlington, Clarke, Fairfax, Frederick, Highland, Loudoun and 11 more | 15 hr |
| Jul 11, 12:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 11, 2:53 PM EDT | Areal Flood Warning | LWX | Highland | 115 min |
| Jul 11, 3:10 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 50 min |
| Jul 11, 3:12 PM EDT | Special Marine Warning | LWX | 63 min | |
| Jul 11, 3:18 PM EDT | Areal Flood Warning | LWX | Rockingham, Shenandoah | 2 hr |
| Jul 11, 3:38 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 11, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 45 min |
| Jul 11, 4:11 PM EDT | Special Marine Warning | LWX | 110 min | |
| Jul 11, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 21 min |
| Jul 11, 4:32 PM EDT | Areal Flood Warning | LWX | Fauquier, Rappahannock | 3 hr |
| Jul 11, 5:05 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jul 11, 5:12 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 11, 5:14 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 46 min |
| Jul 11, 5:24 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Orange | 2 hr |
| Jul 11, 5:49 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 11, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 38 min |
| Jul 11, 6:08 PM EDT | Special Marine Warning | LWX | 112 min | |
| Jul 11, 6:13 PM EDT | Areal Flood Warning | LWX | Fairfax | 3 hr |
| Jul 11, 6:33 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jul 11, 7:03 PM EDT | Special Marine Warning | LWX | 42 min | |
| Jul 11, 7:49 PM EDT | Special Marine Warning | LWX | 56 min | |
| Jul 11, 2:11 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 49 min |
| Jul 11, 3:57 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 48 min |
| Jul 11, 3:59 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Montgomery, Prince George's | 46 min |
| Jul 11, 4:10 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Jul 11, 4:23 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 52 min |
| Jul 11, 4:40 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Jul 11, 4:47 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 43 min |
| Jul 11, 4:59 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
| Jul 11, 6:34 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 56 min |
| Jul 11, 7:30 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 45 min |
| Jul 11, 7:33 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford, City of Baltimore | 5 hr |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.